Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Memphis, TN

June 9, 2005Union County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 9, 2005, 10:18 PM CDT for Union County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 10:18 PM CDT (03:18 UTC)
Expired
Jun 10, 2005, 12:15 AM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 100319
FFWMEG
MSC145-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1215 AM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN OVER THE WARNED AREA. SOME AREAS IN WESTERN UNION
  COUNTY MAY HAVE SEEN BETWEEN 3 AND 4 INCHES OF RAIN IN A SHORT
  PERIOD OF TIME.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3458 8874 3434 8880 3440 8923 3459 8923

$$
1 follow-up statement
000 
WGUS74 KMEG 100511
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 AM CDT FRI JUN 10 2005

MSC145-100520-
UNION MS-
1210 AM CDT FRI JUN 10 2005

...THE FLASH FLOOD WARNING FOR UNION COUNTY EXPIRES AT 1215 AM CDT...

RAIN HAS TAPERED OFF ACROSS UNION COUNTY AND THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3458 8874 3434 8880 3440 8923 3459 8923

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:50 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 8:50 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT THU JUN 9 2005

.UPDATE...
IT HAS BEEN AN ACTIVE AFTERNOON AND EVENING WITH A GOOD DEAL OF
DIURNAL CONVECTION. FLOODING WAS REPORTED IN EAST SHELBY COUNTY AND
CRAIGHEAD COUNTY...BUT MEM AIRPORT ONLY RECEIVED 0.20 INCHES. SO GOES
THE WAYS OF DIURNAL CONVECTION.

SHOWER AND THUNDERSTORM ACTIVITY IS SLOW TO QUIET DOWN THIS EVENING
DUE TO NUMEROUS OUTFLOW BOUNDARIES HELPING TO SUSTAIN CONVECTION.
CURRENT FORECAST HAS 50 POPS THROUGH MIDNIGHT...TAPERING OFF TO 30
POPS AFTERWARDS. THIS SEEMS REASONABLE AND WILL NOT MAKE ANY CHANGES
FOR THE TIME BEING.

TEMP FORECAST LOOKS ON TRACK. TEMP/DPTS ALREADY CLOSE TOGETHER AND
DONT EXPECT MUCH OF A DROP OVERNIGHT. PATCHY FOG MAY BE AN ISSUE
OVERNIGHT AND WILL MONITOR THE SITUATION.

WILL WATCH CONVECTIVE TRENDS AND WILL PROBABLY MAKE AN UPDATE TO THE
GRIDS AND ZONES JUST BEFORE 05Z.

.PREVIOUS DISCUSSION ISSUED 338 PM CDT JUNE 9 2005...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MID-SOUTH THIS AFTERNOON. THESE STORMS HAVE BEEN UNORGANIZED AND OF
THE PULSE VARIETY...AND WITH CAPE VALUES RANGING BETWEEN 2000-3000
J/KG A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE...WITH WET
MICROBURST AND MARGINALLY SEVERE HAIL THE MOST LIKELY SEVERE THREATS
THROUGH EARLY THIS EVENING. THIS ACTIVITY SHOULD BEGIN TO DIMINISH
LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THE SUMMER-LIKE PATTERN OVER THE MID-SOUTH WILL CONTINUE INTO THE
FIRST HALF OF THE WEEKEND AS THE BERMUDA HIGH REMAINS IN PLACE OVER
THE SOUTHEAST U.S. AND KEEPS THE AIRMASS OVER THE AREA VERY WARM
AND HUMID. A WEAK UPPER LEVEL TROUGH WILL REMAIN STALLED ACROSS THE
REGION THROUGH SATURDAY. SO WILL STICK WITH A PERSISTENCE FORECAST
THROUGH SATURDAY. EXPECT CONTINUED PARTLY CLOUDY SKIES AND DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST ABUNDANT
WITH THE HIGHEST COVERAGE DURING PEAK MAXIMUM DAYTIME HEATING. ONCE
AGAIN...HIGH CAPE VALUES BETWEEN 2000-3000 J/KG BY FRIDAY AFTERNOON
WILL LEAD TO ANOTHER ROUND OF POSSIBLE PULSE SEVERE STORMS. THE
MAIN THREATS FRIDAY AFTERNOON WILL ONCE AGAIN BE WET MICROBURSTS AND
MARGINALLY SEVERE HAIL.

BEYOND SATURDAY...THE FORECAST WILL HINGE ON THE CONTINUED
DEVELOPMENT AND EXACT TRACK OF TROPICAL STORM ARLENE. CURRENT MODEL
GUIDANCE SHOWING A TRACK OVER EASTERN PORTION OF OUR FORECAST AREA...
AS THE TROPICAL SYSTEM MOVES ALONG THE WESTERN PERIPHERY OF THE
BUILDING UPPER LEVEL HIGH PRESSURE SYSTEM CURRENTLY OVER THE
WESTERN ATLANTIC. THIS UPPER LEVEL ANTICYCLONE IS FORECAST TO REMAIN
IN PLACE THROUGH THE WEEKEND. THE 12Z NAM IS WEAKER AND FASTER WITH
THE TROPICAL STORM AS COMPARED WITH THE 12Z GFS/ECMWF. THE 12Z
ECMWF/GFS ALSO FURTHER WEST WITH LANDFALL ALONG MISSISSIPPI GULF
COAST AS COMPARED WITH 12Z NAM...WHICH WAS FURTHER EAST. LATEST 18Z
NAM NOW ALSO FURTHER WEST. THE EVENTUAL TRACK AND STRENGTH OF THIS
SYSTEM WILL DETERMINE ITS ULTIMATE IMPACTS ON THE MID-SOUTH.
CURRENTLY PREFER THE SLOWER MODEL SOLUTIONS AS THE SYSTEM REMAINS
OVER THE NORTHWEST CARIBBEAN SEA THIS EVENING...EVEN THOUGH SYSTEM
SHOULD INCREASE ITS FORWARD SPEED A BIT. SINCE THIS SYSTEM IS STILL
DEVELOPING AND A COUPLE OF DAYS OUT...HAVE DECIDED TO ONLY INCREASE
POPS SLIGHTLY...ESPECIALLY OVER EASTERN SECTIONS FOR SATURDAY NIGHT
AND SUNDAY. IF WESTWARD MODEL TRENDS CONTINUE TOMORROW...WILL NEED
TO RAMP UP POPS AREAWIDE FOR THIS TIME PERIOD. PREFER TO TAKE A
WAIT AND SEE APPROACH FOR NOW...AND MAKE MAJOR POP DECISION FRIDAY
AFTERNOON. BUT COULD BE A WET PERIOD FOR SATURDAY NIGHT AND SUNDAY
IF SYSTEM GOES OVERHEAD OR TO THE WEST. TEMPERATURES WILL BE ABOVE
NORMAL...BUT WILL BE HELD DOWN BY ANY RAINFALL.

FOR MONDAY AND BEYOND...TROPICAL AIRMASS WILL REMAIN IN PLACE BEHIND
THE DEPARTURE OF THE TROPICAL SYSTEM. THEREFORE...EXPECT MORE
DIURNAL CONVECTION DURING THE DAY MONDAY WITH VERY WARM TEMPERATURES
AND HIGH HUMIDITY LEVELS. NEXT COLD FRONT PROGGED FOR TUESDAY...
WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK...BRINGING DRIER WEATHER
AND LOWER HUMIDITY LEVELS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH/JFB
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT THU JUN 9 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-092100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID-SOUTH
THROUGH THIS EVENING. THE AIRMASS IN PLACE WILL BE UNSTABLE AND
SUPPORT THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. ANY
STORMS THAT BECOME SEVERE THIS EVENING WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP FRIDAY AND
SATURDAY AFTERNOONS DURING PEAK DAYTIME HEATING. A FEW ISOLATED
THUNDERSTORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE ON FRIDAY AND SATURDAY...WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED.

THE REMNANTS OF TROPICAL STORM ARLENE MAY ALSO IMPACT THE AREA
SATURDAY NIGHT AND SUNDAY. DEPENDING UPON THE EVENTUAL TRACK AND
INTENSITY OF THIS SYSTEM...THERE MAY BE THE POTENTIAL FOR HEAVY
RAIN ACROSS PORTIONS OF THE MID-SOUTH.

FOR MONDAY THROUGH THURSDAY...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DEVELOP.

JLH

In the hours before

Local storm report, Jun 9, 4:57 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 9, 5:12 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   AIRPLANE PILOT

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

&&

JFB
Local storm report, Jun 9, 5:17 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

&&

JFB
Local storm report, Jun 9, 6:08 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

0455 PM     HAIL             5 E RAVENDEN SPRINGS    36.31N 91.13W
06/09/2005  0.75 INCH        RANDOLPH           AR   TRAINED SPOTTER

0500 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
06/09/2005                   CRAIGHEAD          AR   BROADCAST MEDIA

            KAIT-TV REPORTS HIGH WATER OVER HIGHWAY 63 WHICH ALMOST
            COMPLETELY SUBMERGED VEHICLES ON THE ROAD. NO INJURIES
            OCCURRED AND THE PERSONS IN THE VEHICLES ARE OKAY.

0505 PM     FLASH FLOOD      3 N GERMANTOWN          35.13N 89.80W
06/09/2005                   SHELBY             TN   NWS EMPLOYEE

            LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
            AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
            INCHES REPORTED AT THE NWS IN ONE HOUR.

0505 PM     FLASH FLOOD      3 S BARTLETT            35.17N 89.84W
06/09/2005                   SHELBY             TN   TRAINED SPOTTER

            TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:31 PM CDTFlash Flood WarningMEGYalobusha119 min
Jun 9, 11:16 PM CDTFlash Flood WarningMEGCalhoun119 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.